My 7 year old chews on everything ALL the time, she is on meds for ADHD and she has also been said to have anxiety problems, She also has other compulsive behaviors. Is this a sign of a bigger problem when it is this sever. A few doctors have said that she could have a mild form of autisum. I just don't know what to think anymore, Please help!
The compulsive chewing can actually be a side effect of stimulant medications employed to treat ADHD. Was she engaging in the chewing prior to commencing treatment with the medication? If so, it may well be that she has an anxiety disorder alongside her ADHD. This will require further evaluation by her menatl health providers. Some of the ADHD medications can exacerbate anxiety, so it's a variable that needs to be considered in treating the ADHD. If it looks like either (a) her medication may cause the chewing, or (b) the medication is exacerbating her anxiety, it would be sensible to switch to a non-stimulant treatment (such as Strattera) for the ADHD. Talk to her providers about all this. Also, ask them if she thinks she might display a PDD-spectrum disorder. Compulsive chewing is not typical of such disorders except in the more severe categories.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.